Multivariate positive dependence on the simplex

Brian Smith, William Rayens

Research output: Contribution to journalArticlepeer-review

1 Scopus citations


The Liouville and Generalized Liouville families have been proposed as parametric models for data constrained to the simplex. These families have generated practical interest owing primarily to inadequacies, such as a completely negative covariance structure, that are inherent in the better-known Dirichlet class. Although there is some numerical evidence suggesting that the Liouville and Generalized Liouville families can produce completely positive and mixed covariance structures, no general paradigms have been developed. Research toward this end might naturally be focused on the many classical "positive dependence" concepts available in the literature, all of which imply a nonnegative covariance structure. However, in this article it is shown that no strictly positive distribution on the simplex can possess any of these classical dependence properties. The same result holds for Liouville and generalized Liouville distributions even if the condition of strict positivity is relaxed.

Original languageEnglish
Pages (from-to)75-88
Number of pages14
Issue number1
StatePublished - Mar 2002

Bibliographical note

Funding Information:
Professor Rayens was supported under NSF grant ATM-91087 during the preparation of this manuscript.

ASJC Scopus subject areas

  • Statistics and Probability
  • Statistics, Probability and Uncertainty


Dive into the research topics of 'Multivariate positive dependence on the simplex'. Together they form a unique fingerprint.

Cite this